Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 126, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 11, 2017, 6:18 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2017, 6:18 PM PDT (01:18 UTC)
- Expired
- Sep 11, 2017, 9:15 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 157 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 1.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 872 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 3009 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539 WGUS55 KVEF 120118 FFWVEF CAC027-120415- /O.NEW.KVEF.FF.W.0126.170912T0118Z-170912T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 618 PM PDT MON SEP 11 2017 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Central Inyo County in south central California... * Until 915 PM PDT * At 616 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Stovepipe Wells, Panamint Springs, Towne Pass, Darwin, Keeler, Scottys Castle, and Death Valley Junction. Roads include Highway 190, and North Highway in Death Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3657 11789 3713 11737 3626 11623 3600 11789 $$ Steele
2 follow-up statements
799 WGUS75 KVEF 120224 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 724 PM PDT MON SEP 11 2017 CAC027-120415- /O.CON.KVEF.FF.W.0126.000000T0000Z-170912T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 724 PM PDT MON SEP 11 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM PDT FOR CENTRAL INYO COUNTY... At 720 PM PDT, A thunderstorm continued to track northward along the Grapevine Mountains in Death Valley National Park. Additional showers and storms were also developing and moving north through the Panamint Valley. Some locations that will experience flooding include... Stovepipe Wells, Panamint Springs, Towne Pass, Darwin, Keeler, Scottys Castle, and Death Valley Junction. Roads include Highway 190, and North Highway in Death Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route or wait the flood out. Remain alert for flooding even in locations not receiving rain. Arroyos, streams, and rivers can become raging killer currents in a matter of minutes, even from distant rainfall. && LAT...LON 3657 11789 3713 11737 3626 11623 3600 11789 $$ Steele
172 WGUS75 KVEF 120407 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 907 PM PDT MON SEP 11 2017 CAC027-120416- /O.EXP.KVEF.FF.W.0126.000000T0000Z-170912T0415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Inyo CA- 907 PM PDT MON SEP 11 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY WILL EXPIRE AT 915 PM PDT... The heavy rain has ended and new flooding is no longer expected. However, additional showers and thunderstorms remain possible over the next couple of hours. With wet ground, additional flooding is possible even with modest rain amounts. Please continue to heed any remaining road closures and remain vigilant for any new storms that develop or move into the area. LAT...LON 3657 11789 3713 11737 3626 11623 3600 11789 $$ Steele
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 2:28 PM PDT, 3 hours 50 minutes earlier.
Area forecast discussion, Sep 11, 2:28 PM PDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 228 PM PDT Mon Sep 11 2017 .SYNOPSIS...Best chances for showers and storms through Wednesday will remain across southeast California, the higher elevations of the southern Great Basin, and northern Mohave County. Breezy south to southwesterly winds are expected across portions of the area each of these days. Second half of the week looks dry with below normal temperatures bringing the first taste of fall to the area. && .SHORT TERM...through Wednesday night. There's been two long lived strong thunderstorms over Inyo and Esmeralda Counties today. Elsewhere, convection slow to develop with only a few weaker cells noted over northern Mohave County. Upper low positioned off the California Coast producing better shear environment will help sustain the potential for stronger thunderstorms over Inyo County and Esmeralda County through Tuesday. Gusty winds and hail main threat, while quick storm motion will minimize flash flood potential. Elsewhere can not rule out a slight chance of showers/thunderstorms mainly across the higher terrain of the southern Nevada and northwest Arizona. Models are slightly slower with the inland progression of the weakening upper low Wednesday/Wednesday night. With the slower timing increased POPs a bit across Inyo and Esmeralda Counties, while better dynamics shifts east over Lincoln, Clark and Mohave Counties. Some showers/thunderstorms will probably linger into Thursday morning in Lincoln and northern Mohave Counties before this low clears the area. South-southwest breezes increase Tuesday afternoon, but more so on Wednesday while temperatures stay on the warm side. .LONG TERM...Thursday through Sunday. The closed upper low off the southern California coast will finally move inland and push into our region by Thursday. The low will bring some dry southwest flow across much of the SW region, pushing most of the lingering moisture northeastward. This transition will allow for diffluent flow across northern Mohave and Lincoln counties early Thursday morning, which will allow for enough forcing to support isolated to scattered chances mainly across eastern Lincoln, northern Mohave, and along higher terrain across our northern CWA. By Thursday afternoon, an upper level trough over the Pacific NW will dig further south sweeping the closed low out of our region. Ahead of the trough, forcing and lingering moisture will keep slight chances across northern portions of our CWA, with the best chances across northern Lincoln county Friday morning. Some subtle differences between the medium range models exist Friday. The ECMWF digs the trough further into our region Friday, which may increase rain chances further south. However, confidence remains low with this scenario as ensemble models are trending toward the GFS with POPs mainly across our northeastern CWA. Both Thursday and Friday afternoons will be a bit breezy, generally 15-20 MPH, with strongest winds around 25 MPH across western San Bernardino County. Precipitation chances decay through the day Friday with nearly no mentionable chances by midnight as cooler, drier air filters in from the southwest. Friday will feel fall-like behind the trough passage with temperatures 8-10 degrees BELOW seasonal normals. The weekend will be quiet pleasant with a slight uptick in temperatures each day as dry southwest flow settles in behind the trough with mostly clear skies and light winds. && .AVIATION...For McCarran...Light, east-southeast wind should continue into early evening before typical southwesterly shift is expected overnight. Winds should briefly go easterly late Tuesday morning before a southwesterly wind overtakes the terminal Tuesday afternoon. Any showers or thunderstorms look to stay over the surrounding mountains, impacting the mainly the Beatty corridor. For the rest of southern Nevada, northwest Arizona and southeast California...Isolated to scattered showers and thunderstorms will be possible this evening through Tuesday over Inyo County, northwest Arizona, and the higher elevations of the southern Great Basin. Winds will increase from the south-southwest Tuesday, but more so on Wednesday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Pierce LONG TERM....Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:02 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
| Sep 12, 4:39 PM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.